As EMS providers, our jobs continue to get more and more difficult, and a new threat has recently made prehospital emergency care even more dangerous. It is imperative that all of us rapidly educate ourselves and our colleagues on the extremely potent narcotic carfentanil.
The primary danger of carfentanil is its potency–it is 10,000 times more potent than morphine and 100 times more potent than fentanyl.1—2
Carfentanil is an extremely potent synthetic fentanyl analogue that is supposed to be highly restricted for veterinary use for the tranquilizing of large animals, such as elephants. It is not approved for use in humans.1—2 However, recent reports suggest it has been introduced into the illicit drug market in both the U.S. and Canada, raising serious concerns for the possibility of unintentional overdoses.
Carfentanil has been detected in street drugs that were passed off as other illicit substances, including heroin and cocaine, and supplied in various forms including powders and tablets.3 Carfentanil has already been attributed to several deaths, even among opioid-tolerant patients.4 Exposures present with symptoms typical of opioid overdose, including decreased alertness, respiratory depression and pinpoint pupils.
Symptom onset is very rapid after exposure. Like other opioids, exposure can occur through multiple routes of administration including intravenous injection, oral ingestion and inhalation. There are also reports of exposures from splashes of the liquid form to the face.1—2
Topical and mucous membrane exposure should be immediately irrigated with water.2
Treatment of symptomatic patients begins with managing the ABCs and rapid administration of naloxone, an opioid antagonist.
Importantly, patients may require unusually large or repeated doses of naloxone. Even with reversal of acute symptoms with naloxone, recurrence of symptoms may occur and warrants prolonged observation in a hospital setting.2 Failure to treat in a timely manner can result in respiratory arrest, hypoxia or death.1
Special Warning to Providers
Prehospital providers should use extreme caution when carfentanil is suspected to be present in their working environment. They should not attempt to secure or disturb the suspected substance due to risk of unintentional exposure and rapid narcotic-induced hypoventilation and coma.
Rather, EMS providers should defer to personnel with proper training and personal protective gear, whether it be the hazmat team or law enforcement.3
In addition, providers should always be sure they have intranasal naloxone readily available for personal use when entering locations where carfentanil may be present, and also be alert to their partner’s status along with any personnel from law enforcement, including police dogs who may accidentally inhale carfentanil as they sniff for narcotics.
H. Evan Dingle, MD, is EMS fellow and clinical instructor of emergency medicine at Vanderbilt University Medical Center.
Corey M. Slovis, MD, is chairman and professor of emergency medicine at Vanderbilt University Medical Center and EMS medical director of Metro Nashville Fire Department and Nashville International Airport. He also serves as a member of the JEMS Editorial Board.
Saralyn R. Williams, MD, is associate professor of emergency medicine and clinical toxicology at Vanderbilt University School of Medicine.
- Lust EB, Barthold C, et al. Human health hazards of veterinary medications: information for emergency departments. J Emerg Med. 2011; 40:198—207.
- George AV, Lu JJ, et al. Carfentanil–an ultra-potent opioid. Am J Emerg Med. 2010; 28:530—532.
- Carfentanil: A dangerous new factor in the U.S. opioid crisis. (September 2016.) Drug Enforcement Administration. Retrieved Dec. 12, 2016, from www.dea.gov/divisions/hq/2016/hq092216_attach.pdf.
- Heroin adulterant creating deadly combination: Synthetic opioid carfentanil found in local drugs. (July 15, 2016.) Hamilton County Heroin Coalition. Retrieved Dec. 12, 2016, from www.hamiltoncountyhealth.org/files/files/Press%20Releases/Carfentanil_7_15_2016.pdf.